MAUDE Adverse Event Report: NOVO NORDISK A/S, MEDICAL SYSTEMS NOVOPEN ECHO; INSULIN DELIVERY DEVICE

NOVO NORDISK A/S, MEDICAL SYSTEMS NOVOPEN ECHO; INSULIN DELIVERY DEVICE
Model Number N/A
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Hyperglycemia (1905)
Date of Event 10/21/2022
Type of Reportable Event Serious Injury
Event or Problem Description
Event verbatim [preferred term] (related symptoms if any separated by commas), patient's glucose meter read high [blood glucose increased], piston rod dislodged causing issues with injection [device issue], crack in the novolog vial that was causing the issue [product physical issue].Case description: this serious spontaneous case from the united states was reported by a consumer as "patient's glucose meter read high(blood sugar increased)" beginning on (b)(6) 2022, "piston rod dislodged causing issues with injection(device component detached)" with an unspecified onset date, "crack in the novolog vial that was causing the issue(cracked product)" with an unspecified onset date, and concerned a 75 years old male patient who was treated with novopen echo (insulin delivery device) from unknown start date for "device therapy", , novolog penfill (insulin aspart) solution for injection, 100 iu/ml (dose, frequency & route used - unk, subcutaneous) from unknown start date for "type 1 diabetes mellitus", , insulin aspart penfill (insulin aspart) solution for injection (dose, frequency & route used - unk, subcutaneous) from unknown start date for "type 1 diabetes", current condition: type 1 diabetes mellitus (duration not reported).On an unspecified date, the patient had experienced dislodgment in the piston of their novopen echo causing issues with injection.On (b)(6) 2022, the patient's blood sugar level was found to be high (values and units unspecified) due to the technical complaints.Patient had also noticed that, there was a crack in the vial that was causing the issue.Patient was able to give more insulin and did not need medical attention.Patient's hcp gave them something (unspecified) in the meantime as they do not have another echo at this time.Batch numbers: novopen echo: lvg2y35-1, novolog penfill: asku, asku, insulin aspart penfill: ms6fe49.Action taken to novopen echo was not reported.Action taken to novolog penfill was reported as dose increased.Action taken to insulin aspart penfill was not reported.The outcome for the event "patient's glucose meter read high(blood sugar increased)" was not recovered.The outcome for the event "piston rod dislodged causing issues with injection(device component detached)" was unknown.The outcome for the event "crack in the novolog vial that was causing the issue(cracked product)" was not reported.Block c - additional dosage regimens: suspect product 2.Dose, frequency & route used 3.Therapy dates (if unknown, give duration) 6.Lot # 7.Exp.Date #1 novolog penfill regimen # 2 unk (dose increased), subcutaneous.
 
Event or Problem Description
Case description: investigation results: product name: novopen echo.Batch number: lvg2y35-1.The device was returned with the cartridge from this case mounted.A visual examination of the returned product was performed.Batch documentation was reviewed, there is nothing abnormal found.There is the "piston rod displacement" function at em09 of cell3b to check the accuracy of the injection dose, it is impossible for that a product with wrong injection dose could pass the cell 3b equipment.No abnormalities relating to the observed problem were found.The electronic register was checked.Mitigation codes indicating foreign matter indicating foreign matter on electronic parts were present.Visual examination and functional testing were performed.The device was tested with a random cartridge and a novo nordisk needle was mounted.During testing it was possible to deliver preparation from the cartridge.Piston rod was difficult to retract.Microscopic examination performed.White foreign matter was observed on piston rod.The dose accuracy was measured by weighing using a random cartridge.The results were found to comply with specifications.The memory display showed two lines "- -" / "error" after injection.The observed problem does not influence the mechanical functions of the pen.The observed problem was caused by interference from foreign matter entering the pen and is due to accidental handling during use.The piston rod is difficult to retract.This is due to accumulation of foreign matter on the piston rod.The fault is caused by accidental handling during use of the device.Product name: novolog penfill.Batch number: unknown.No investigation was possible, because neither sample nor batch number was available.Product name: insulin aspart penfill.Batch number: ms6fe49.A visual examination of the returned product was performed.Nothing abnormal was detected.A visual examination of the received sample has been performed.Nothing abnormal was detected.The complaint has been registered in the novo nordisk complaint handling system and a medical evaluation has been performed.Since last submission following were updated: investigation results were updated.Annex b, c, d and g codes updated narrative updated accordingly.Final manufacturer's comment: 23-dec-2022: the suspected device novopen echo has been returned to novo nordisk for evaluation.On visual examination, foreign matter noted on mechanical parts of the pen and results in piston rod difficult to retract.This had caused increased friction of the pen during dosage.The fault is obvious to the user.It is not possible to use the pen as intended as it blocks.A spare pen should be used.If a spare pen is not available, the patient will receive no dose and result in hyperglycaemia.The observed problem is not related to any novo nordisk processes and it is a result of accidental damage during use of the device.Device was functioning as intended when tested with new cartridge and needle.The dose accuracy was measured by weighing using a random cartridge.The results were found to comply with specifications.However, memory data in the device revealed that device had been used with clogged needle.The observed problem is caused by unintended use of the device.Patient's underlying medical condition of type 1 diabetes mellitus and elderly age are confounding factor for the development of hyperglycaemia.H3 continued: evaluation summary investigation results: product name: novopen echo.Batch number: lvg2y35-1.The device was returned with the cartridge from this case mounted.A visual examination of the returned product was performed.Batch documentation was reviewed, there is nothing abnormal found.There is the "piston rod displacement" function at em09 of cell3b to check the accuracy of the injection dose, it is impossible for that a product with wrong injection dose could pass the cell 3b equipment.No abnormalities relating to the observed problem were found.The electronic register was checked.Mitigation codes indicating foreign matter indicating foreign matter on electronic parts were present.Visual examination and functional testing were performed.The device was tested with a random cartridge and a novo nordisk needle was mounted.During testing it was possible to delive preparation from the cartridge.Piston rod was difficult to retract.Microscopic examination performed.White foreign matter was observed on piston rod.The dose accuracy was measured by weighing using a random cartridge.The results were found to comply with specifications.The memory display showed two lines." / "error" after injection.The observed problem does not influence the mechanical functions of the pen.The observed problem was caused by interference from foreign matter entering the pen and is due to accidental handling during use.The piston rod is difficult to retract.This is due to accumulation of foreign matter on the piston rod.The fault is caused by accidental handling during use of the device.

Brand Name
NOVOPEN ECHO
Common Device Name
INSULIN DELIVERY DEVICE
Manufacturer (Section D)
NOVO NORDISK A/S, MEDICAL SYSTEMS
hilleroed,
DA 
Manufacturer (Section G)
NOVO NORDISK A/S
krogshoejvej 55
bagsvaerd, 2880
DA   2880
Manufacturer Contact
p.o. box 846
plainsboro, NJ 08536
8007276500
MDR Report Key15852902
Report Number9681821-2022-00090
Device Sequence Number5076891
Product Code FMF
UDI-Device Identifier00301691854591
UDI-Public00301691854591
Combination Product (Y/N)Y
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K123766
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date01/31/2023
Device Model NumberN/A
Device Catalogue Number185459
Device Lot NumberLVG2Y35-1
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/27/2022
Supplement Date Received by Manufacturer12/21/2022
Initial Report FDA Received Date11/23/2022
Supplement Report FDA Received Date01/02/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/21/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age75 YR
Patient SexMale